Mississippi, 2012Hail and Damaging Winds in Mississippi, January 8, 2012
January 8, 2012 · NWS JAN · 7 events in 5 counties and zones
A slow moving cold front combined with an upper level disturbance triggered some severe storms across portions of Central Mississippi. These storms produced severe weather in the form of hail, structural damage as well as blown down power lines and trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $220,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front combined with an upper level disturbance triggered some severe storms across portions of Central Mississippi. These storms produced severe weather in the form of hail, structural damage as well as blown down power lines and trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 8, 3:23 PM CST, 37 minutes earlier.
Area forecast discussion, Jan 8, 3:23 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
323 PM CST SUN JAN 8 2012
.SHORT TERM...TODAY THROUGH EARLY WEDNESDAY
MAIN FOCUS WILL BE ON NEARLY STALLED BOUNDARY EVOLUTION TO OUR NORTH
AND THE RISK FOR STRONG/SEVERE THUNDERSTORMS TUESDAY
AFTERNOON/NIGHT.
HAVE WARMED MAX HIGHS A TOUCH ACROSS SOME AREAS FROM THIS MORNINGS
PREVIOUS THINKING AS BREAKS IN THE CLOUDS HAVE ALLOWED FOR MORE
INSOLATION THAN EXPECTED. KGLH CONTINUES TO BE ON THE COOL SIDE OF
THE BOUNDARY WITH TEMPS STILL REMAINING IN THE UPPER 50S. BOUNDARY
WILL REMAIN NEARLY STATIONARY AS LOW TO MID-LVL FLOW REMAINS
PARALLEL THROUGH TONIGHT. THE BOUNDARY IS THEN PROGGED TO OOZE SOUTH
THROUGH EARLY MORNING MONDAY WITH HELP OF STRENGTHENING PRESSURE
GRADIENT FROM NORTH AS SFC CYCLOGENESIS COMMENCES ACROSS THE NWRN
GULF. PATCHY AREAS OF FOG WERE ADDED FOR MONDAY MORNING AS SREF
PROBS AND LOW DEWPOINT DEPRESSION INDICATE GOOD DEVELOPMENT
POTENTIAL. WEAK TO MODERATE ISENTROPIC UPGLIDE WILL ALLOW FOR
SCATTERED SHOWERS AND A FEW THUNDERSTORMS TO PERSIST THIS AFTERNOON
AND CONTINUE THROUGH TOMORROW NIGHT WITH ADDITIONAL HELP OF SW/V
PASSAGE. RAIN SHOWER AND THUNDERSTORM COVERAGE LOOKS TO EXPAND
MONDAY AFTERNOON WITH INCREASING DIVERGENCE ALOFT COUPLED WITH
500-1000 J/KG MUCAPE ACROSS CNTRL AND SRN AREAS. WITH PWATS NEAR 1.3
IN...ONE INCH PER HOUR RAINFALL RATES COULD OCCUR DUE TO SLOW STORM
MOTION OF SHOWER/EMBEDDED THUNDERSTORM CLUSTERS.
BY TUESDAY MORNING...ONGOING SHOWERS LOOK TO BE OCCURRING AS SMALL
SHORTWAVE ENERGY EJECTS AHEAD OF CUT-OFF H5 LOW AND SFC LOW MOVES
INLAND ACROSS THE SABINE RIVER VALLEY. IN RESPONSE...LOW-LVL WINDS
WILL BACK AND INCREASE SIGNIFICANTLY...DRAWING A TONGUE OF H85 325 K
THETA-E AIR NRD UNDERNEATH EXIT REGION OF H25 CYCLONIC-CURVED 110 KT
DIFFLUENT JETSTREAK BY TUESDAY AFTERNOON. SFC-BASED INSTABILITY WILL
INITIALLY BE LOW THROUGH THE DAY TUESDAY WITH 300-900 J/KG POOLED
ALONG THE FRONT WHICH LOOKS TO BE SITUATED ACROSS MS RIVER TUESDAY
AFTERNOON. LATEST MODEL RUNS HAVE SLOWED THE FRONT ~6 HOURS WHICH
MAY ALLOW FOR SOME SFC STABILIZATION ALONG ERN AREAS BEFORE THE BEST
FORCING REACHES THIS AREA. HOWEVER...THE STRONG DYNAMICS SHOULD BE
ABLE TO MAKE UP FOR THE LACK OF DEEPER THERMODYNAMIC SUPPORT.
ATTM...A SQUALL LINE WITH POTENTIALLY DAMAGING WINDS APPEARS TO BE
THE LIKELY STORM MODE AND RESPECTIVE RISK. INSTABILITY AND 0-1 KM
HELICITY FIELDS APPEAR TO SPATIALLY DISJOINTED FOR THE MENTION OF A
TORNADO OR TWO IN HWO ATTM...BUT PLEASE STAY TUNED FOR UPDATES. THE
FRONT WILL QUICKLY PUSH THROUGH BY WEDNESDAY MORNING...ENDING STRONG
TO SEVERE TSTORM RISK AS SOME LINGERING LIGHT SHOWERS AND LOW CLOUDS
HOLD ON.
FOR FORECAST MATTERS...MAV POPS WERE FOLLOWED FOR TONIGHT AND THEN
BUMPED UP DURING THE DAY PERIOD MONDAY. MAV POPS WERE ADJUSTED ABOVE
GUIDANCE BOTH PERIODS TUESDAY GIVEN STRONG FORCING AND SOLID
MOISTURE TRANSPORT WITH SOME INCREASES TO QPF FIELDS ALSO. MAV LOW
TEMPS TONIGHT AND TUESDAY WERE BUMPED UP SLIGHTLY GIVEN EXPECTED
DEWPOINT FIELD EVOLUTION AND CLOUD COVER. MAV HIGHS WERE GENERALLY
FOLLOWED WITH SOME MINOR TWEAKS. /ALLEN/
.LONG TERM...COMPUTER MODELS CONTINUE TO AGREE ON AN ACTIVE WEATHER
PERIOD ACROSS THE FORECAST AREA THROUGH AT LEAST MID WEEK...BUT
DIVERGE IN THEIR SOLUTIONS FOR THE REMAINDER OF THE WORK WEEK AND
INTO NEXT WEEKEND.
FOR THURSDAY THROUGH NEXT SUNDAY... MODEL AGREEMENT GOES OUT THE
WINDOW. BOTH THE GFS AND EUROPEAN DEVELOP A SURFACE LOW AND PUSH IT
EAST OVER THE GULF OF MEXICO...BUT TIMING AND PLACEMENT ARE OFF QUITE
A BIT. WILL STAY CLOSE TO THE GFS...WHICH IS FASTER AND FURTHER NORTH
WITH THE LOW...BRINGING RAIN BACK TO THE REGION THURSDAY THROUGH
FRIDAY AND CLEARING OUT BY NEXT WEEKEND...BUT WILL PUT NO CONFIDENCE
IN IT AS THIS IS STILL A GOOD WAYS OUT. /19/
&&
.AVIATION...SCATTERED SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED
THIS AFTERNOON GENERALLY SOUTH OF HIGHWAY 82 AND THE STALLED FRONTAL
BOUNDARY. THIS ACTIVITY WILL LIKELY CONTINUE THROUGH TONIGHT
BRINGING TEMPORARY IFR/LIFR CONDITIONS THIS EVENING. LIFR CONDITIONS
ARE EXPECTED TO DEVELOP AND PREVAIL AREAWIDE AFTER 06Z. IFR/LIFR
CONDITIONS WILL CONTINUE TO PREVAIL MONDAY MORNING WITH MVFR
CONDITIONS PREVAILING AFTER 18Z. THE STALLED BOUNDARY IS EXPECTED TO
DRIFT SOUTH OF INTERSTATE 20 BY AFTERNOON. MOST OF THE CONVECTIVE
ACTIVITY MONDAY WILL AGAIN BE FOCUSED OVER THE SOUTHERN HALF OF THE
AREA. /22/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 55 67 55 69 / 76 94 80 100
MERIDIAN 55 70 54 67 / 70 86 58 98
VICKSBURG 54 61 54 70 / 78 99 91 99
HATTIESBURG 56 74 59 71 / 48 63 70 98
NATCHEZ 56 67 58 70 / 62 100 99 98
GREENVILLE 50 58 50 65 / 89 82 67 100
GREENWOOD 52 61 51 67 / 92 82 57 88
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
ALLEN/19/22
Hazardous weather outlook, Jan 8, 2:58 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
258 PM CST SUN JAN 8 2012
ARZ074-075-LAZ007>009-MSZ018-019-025>046-092100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
258 PM CST SUN JAN 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
PORTIONS OF NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY
A FEW STRONG TO SEVERE STORMS...ALONG WITH LOCALLY HEAVY RAINFALL...
WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING AS A STRONG STORM SYSTEM
MOVES ACROSS THE OUTLOOK AREA.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.
LAZ015-016-023>026-MSZ047>066-072>074-092100-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-
HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
258 PM CST SUN JAN 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND
PORTIONS OF NORTHEAST LOUISIANA.
.DAY ONE...TONIGHT AND MONDAY
AREAS OF FOG REDUCING VISIBILITY TO AROUND ONE QUARTER OF A MILE
WILL BE POSSIBLE AFTER MIDNIGHT TONIGHT AND LASTING UNTIL AROUND 9
AM MONDAY MORNING. THE MOST LIKELY AREAS OF DENSE FOG DEVELOPMENT WILL BE
THE SOUTHERN HALF OF THE ARKLAMISS.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY
A FEW STRONG TO SEVERE STORMS...ALONG WITH LOCALLY HEAVY RAINFALL...
WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING AS A STRONG STORM SYSTEM
MOVES ACROSS THE OUTLOOK AREA.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.
22
In the hours before
Special weather statement, Jan 8, 3:49 PM CST, 11 minutes before
MSZ065-082230-
COVINGTON MS-
349 PM CST SUN JAN 8 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
349 PM CST SUN JAN 8 2012
...STRONG STORM MOVING NORTHEAST INTO COLLINS...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL AND 40 TO
50 MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF COLLINS AT 349 PM
CST...MOVING NORTHEAST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO
LIKELY WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN COVINGTON COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3176 8952 3180 8941 3159 8940 3152 8958
3167 8973
TIME...MOT...LOC 2149Z 242DEG 17KT 3163 8958
40Hail, Covington
- When
- January 8, 4:00 PM CST
- Where
- Covington County, 0.91 mi SW of Collins Jaycee Arpt
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.640, -89.560
Half dollar sized hail fell at the intersection of Highway 49 and Cold Springs Road.
Thunderstorm Wind, Scott
- When
- January 8, 8:25 PM CST
- Where
- Scott County, 1.5 mi NNW of Branch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.490, -89.740
Trees and power lines were blown down along Denson Road, Measels Road, and Fairchilds Road.
Hail, Leake
- When
- January 8, 8:50 PM CST
- Where
- Leake County, 0.9 mi SW of Sproles Siding
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.590, -89.590
Quarter sized hail fell in Lena.
Thunderstorm Wind, Leake
- When
- January 8, 8:50 PM CST
- Where
- Leake County, 0.9 mi SW of Sproles Siding
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $70,000
- Reported by
- Law Enforcement
- Coordinates
- 32.590, -89.590
A roof was partially blown off of a house. Metal was blown onto power lines in the city of Lena.
Thunderstorm Wind, Leake
- When
- January 8, 9:06 PM CST
- Where
- Leake County, Freeny
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.700, -89.480
Trees were blown down along Highway 488 near Freeny.
Thunderstorm Wind, Neshoba
- When
- January 8, 9:50 PM CST to 9:55 PM CST
- Where
- Neshoba County, 2.74 mi NW of Arlington to 3.38 mi N of Arlington
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $120,000
- Reported by
- Emergency Manager
- Coordinates
- 32.895, -89.216
A swath of damaging thunderstorm winds affected areas around ten miles north northwest of Philadelphia. Numerous trees were blown down in this area. There was minor damage to three mobile homes just south of the Winston and Neshoba County line around County Road 187. Trees were blown down along County Road 185 near Arlington. Power outages were observed along County Road 187.
Thunderstorm Wind, Winston
- When
- January 8, 10:10 PM CST
- Where
- Winston County, 0.9 mi SW of Noxapater
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 32.990, -89.060
Scattered trees were blown down throughout town. A few trampolines were blown up into trees as well.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New Mexico, January 8 to 9, 20123 events
- Hail and Damaging Wind in Alabama, January 8, 20121 in hail · 2 events
- Wildfire in Florida, January 8 to 10, 20121 event
- Heavy Snow in Arizona, January 8, 20121 event
- High Wind in Montana, January 8, 201256 kt wind · 1 event
- Dust Storm in California, January 8, 20121 event
- Heavy Snow in New Mexico, January 8 to 9, 20121 event
- Extreme Cold in Alaska, January 8 to 9, 20121 event
- Extreme Cold in Alaska, January 8 to 9, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356895, 356921, 356905, 356923, 356925, 356935, 356937.